On divergence-free drifts

Gregory Seregin, Luis Silvestre, Vladimír Šverák, Andrej Zlatoš

Research output: Contribution to journalArticlepeer-review

74 Scopus citations


We investigate the validity and failure of Liouville theorems and Harnack inequalities for parabolic and elliptic operators with low regularity coefficients. We are particularly interested in operators of the form ∂t-Δ+b-∇ resp. -Δ+b-∇ with a divergence-free drift b. We prove the Liouville theorem and Harnack inequality when b∈L(BMO-1) resp. b∈BMO-1 and provide a counterexample demonstrating sharpness of our conditions on the drift. Our results generalize to divergence-form operators with an elliptic symmetric part and a BMO skew-symmetric part. We also prove the existence of a modulus of continuity for solutions to the elliptic problem in two dimensions, depending on the non-scale-invariant norm ||b||L1. In three dimensions, on the other hand, bounded solutions with L1 drifts may be discontinuous.

Original languageEnglish (US)
Pages (from-to)505-540
Number of pages36
JournalJournal of Differential Equations
Issue number1
StatePublished - Jan 1 2012

Bibliographical note

Funding Information:
G.S. was partially supported by the RFFI grant 08-01-00372-a. The other authors were supported in part by NSF grants DMS-1001629 (L.S.), DMS-0800908 (V.Š.), DMS-1113017 and DMS-1056327 (A.Z.). L.S. and A.Z. also acknowledge partial support by Alfred P. Sloan Research Fellowships.


Dive into the research topics of 'On divergence-free drifts'. Together they form a unique fingerprint.

Cite this